Antidepressant Withdrawal Symptoms Shouldn’t Be Mistaken for Return of ‘Illness’

1
414

From The Guardian: “Prof David Taylor provides a useful public health announcement in drawing attention to the difficulty some people have in coming off antidepressants (Covid has led to record levels of antidepressant use – but withdrawal can be difficult, 17 May). One common trap is mistaking withdrawal symptoms from these drugs for a return (or relapse) of an underlying condition, like anxiety or depression. I have made this mistake myself when I have tried to come off antidepressants in the past, as well as for patients during my training in psychiatry. I get emails all the time from patients reporting the same thing.

Withdrawal symptoms from antidepressants can include low mood, anxiety, and trouble sleeping – these symptoms even occur in people who started the medication for reasons other than mental health (eg for pain). As guidelines have for many years downplayed how common, severe and long-lasting withdrawal symptoms can be, describing them as ‘mild and short-lived’ (following drug company messaging, amplified by academics, some of whom are paid by these companies), it is easy to see how these symptoms could be lumped in the relapse category. However, we now know that withdrawal symptoms occur in about half of patients, can last for months or even years, and can be so severe that people are unable to work or are left housebound, especially after long-term use.”

Letter →

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Billing Details

Donation Total: $20 One Time

1 COMMENT

  1. “We should now know that if people experience symptoms soon after stopping their antidepressants, and they include dizziness, electric shock sensations or trouble concentrating, withdrawal is the likely cause. The correct response to this is not to conclude that the person requires lifelong medication but simply that they need to taper off their medication more slowly in the way that the Royal College of Psychiatry now advises.”

    Shouldn’t those, claiming to be “professionals,” have known this about the antidepressants – which they force onto innocent others, under the guise of “safe … meds” – about 40 years ago? I made sure I knew about the pros and cons of the products I have sold in my life. What is “professional” about knowing nothing about the common adverse and withdrawal effects of the products one forces others to buy – for 40 years?

LEAVE A REPLY